Colorado, 2002

Damaging Wind in Colorado, September 7, 2002

September 7, 2002 · NWS GJT · 1 event in 1 county or zone

A large metal cattle feeder was blown several hundred feet and a 7 ton semi stock truck was blown over near the intersection of Highway 666 and County Road 4. A 40 foot wide sliding door on a large building was blown in and several large trees up to 2 feet in diameter were snapped off above the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large metal cattle feeder was blown several hundred feet and a 7 ton semi stock truck was blown over near the intersection of Highway 666 and County Road 4. A 40 foot wide sliding door on a large building was blown in and several large trees up to 2 feet in diameter were snapped off above the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 1:41 AM MST, 13 hours 19 minutes earlier.

Area forecast discussion, Sep 7, 1:41 AM MST, 13 hours 19 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MDT SAT SEP 7 2002

AMPLIFIED PATTERN IN PLACE ACROSS THE AREA WITH A LONGWAVE TROUGH
ALONG THE WEST COAST AND A RIDGE OVER THE PLAINS STATES. DEEP
SOUTHWEST FLOW CONTINUES TO FEED SUBTROPICAL MOISTURE ACROSS EASTERN
UTAH AND WESTERN COLORADO. 88D SHOWING SCATTERED SHOWERS ACROSS THE
FORECAST AREA WITH A NORTHEAST MOVEMENT 30-35KTS. FAST MOVEMENT
HAS LIMITED RAINFALL AMOUNTS ACROSS MOST OF THE AREA. HIGHER TERRAIN
HAS ENHANCED LIFT ENOUGH FOR SOME ISOLATED 88D OHP ESTIMATES AROUND
ONE HALF INCH DURING THE PAST FEW HOURS.

LITTLE CHANGE IN THE LARGE SCALE PATTERN TODAY AS SOUTHERN AND
NORTHERN STREAMS CONTINUE TO MERGE OVER THE DESERT SOUTHWEST. DOUBLE
JET STRUCTURE IS CURRENTLY OVER THE GREAT BASIN AND LOWER COLORADO
RIVER. ONE JET SEGMENT CURRENTLY OVER UT AND AZ APPEARS TO BE
SUPPORTING THE BATCH OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER AZ.
THIS SEGMENT IS FORECAST TO MOVE INTO NORTHERN UT AND WESTERN WY
LATER TODAY PLACING EASTERN UT AND WESTERN CO UNDER BROAD SCALE
ASCENT. THE AVN GOES WILD WITH THE UPPER DIVERGENCE FROM 12Z TO 18Z
ACROSS WESTERN CO WHICH LOOKS OVERDONE. ANOTHER SOUTHERN STREAM JET
SEGMENT CURRENTLY ALONG 29N APPROACHING 120W IS FORECAST TO NOSE INTO
THE DESERT SOUTHWEST LATE THIS AFTERNOON AND EVENING. WITH DEEP
MOISTURE IN PLACE WE SHOULD HAVE NO PROBLEM GENERATING SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AS GOING FORECAST INDICATES. ALTHOUGH
SURFACE HEATING WILL BE VERY LIMITED TODAY...PRECIPITATION SHOULD
HAVE A DIURNAL COMPONENT WITH SHOWERS AND THUNDERSTORMS MOST NUMEROUS
THIS AFTERNOON AND EARLY EVENING. WEST COAST TROUGH BEGINS TO FILL
AND SHIFT EAST ON SUNDAY WITH UPPER JET DYNAMICS REMAINING OVER THE
FORECAST AREA. THIS WILL CONTINUE THE MOIST AND UNSETTLED CONDITIONS
ALONG WITH COOL DAYTIME TEMPERATURES. WILL NEED TO MONITOR RAINFALL
AND THE INCREASED RISK OF FLOODING AS THIS WET PATTERN CONTINUES
THROUGH THE WEEKEND. LINDQUIST

TUESDAY-FRIDAY...MODEL TRENDS IN THIS TIME PERIOD SEEM REASONABLE.
SO FLOW OF SUBTROPICAL MOISTURE ACROSS OUR CWFA FROM SOUTHWEST SHOULD
CONTINUE INTO TUESDAY AND WEDNESDAY...WITH MRF INDICATING SOME
TAP INTO MOISTURE FROM FORMER TS FAY WHICH COULD HELP JUICE THINGS
UP. EC AND MRF IN GENERAL AGREEMENT FOR OUR AREA OUT TO THIS POINT.
BY THURSDAY...EC SHORTWAVE TROUGH REACHING THE WEST COAST IS
CONCENTRATED IN PACIFIC NORTHWEST WHILE MRF HAS A MUCH MORE ELONGATED
TROUGH EXTENDING NEARLY ALONG THE ENTIRE LENGTH OF THE WEST COAST.
THE EC PATTERN SHOULD DRY US OUT FASTER THAN THE MRF...THOUGH BY
FRIDAY THE MRF HAS OUR CWFA CLEARLY UNDER A DRY WSW FLOW ALOFT. WILL
BEGIN TO INDICATE LOWER POP CATEGORIES ON THU IN UT ZONES...AND
THEN EMPHASIZE THE DRY CWFA WIDE BY FRIDAY.

LOOKS LIKE NEAR TO A LITTLE BELOW NORMAL MAX TEMPS...AND NEAR TO A
LITTLE ABOVE NORMAL MIN TEMPS...TO BE PREVALENT THROUGH THE PERIOD
DUE MAINLY TO CLOUD COVER. THE EXCEPTION WOULD BE FOR MIN TEMPS
THURSDAY NIGHT WHICH SHOULD DROP TO A LITTLE BELOW NORMAL DUE TO
CLEARING SKIES AND A DRIER AIR MASS WITH LOWER DEW POINTS.  PRINGLE

.GJT...NONE.

In the hours before

Special weather statement, Sep 7, 11:36 AM MST, 3 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1236 PM MDT SAT SEP 7 2002

...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS EASTERN UTAH AND
EXTREME WESTERN COLORADO LATER TODAY AND TONIGHT...

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA WILL
APPROACH EASTERN UTAH THIS AFTERNOON. DEEP SUB-TROPICAL MOISTURE
ALREADY IN PLACE...COMBINED WITH GOOD SURFACE HEATING...WILL CREATE
AN UNSTABLE ENVIRONMENT. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND MOVE ACROSS EASTERN UTAH LATER THIS AFTERNOON...
THEN PROGRESS ACROSS WESTERN COLORADO INTO THIS EVENING. SOME
STORMS WILL BE STRONG...AND ISOLATED STORMS COULD BECOME SEVERE...
WITH THE THREAT OF LARGE HAIL AND DAMAGING WIND.

RESIDENTS ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO SHOULD BE
PREPARED FOR POTENTIAL STRONG THUNDERSTORMS LATER TODAY AND TONIGHT.

NADLER

The radar

The Grand Junction radar (KGJX), 154 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dolores

When
September 7, 3:00 PM MST to 3:10 PM MST
Where
Dolores County, 4 mi NW of Dove Creek
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -108.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320193.